Finasteride is a drug taken to slow down or prevent hair loss. In some cases it has been known to promote hair regrowth, although this is not the ultimate aim for those taking this particular drug. It works by preventing testosterone being turned into DHT (the hormone responsible for hair loss), thus reducing the effects. In order to be effective, finasteride needs to be taken every day; once someone stops taking this drug, hair loss will begin once more.
Finasteride sounds like the ideal way to halt the progress of hair loss. However, as with many drugs, there are side effects to watch out for. These include:
Common side effects (more than one in every 100 men taking finasteride)
- erectile dysfunction
- low sex drive
- producing less semen
Uncommon side effects (less than one in everyone 100 men taking finasteride)
- breast area tenderness or swelling
- rashes and skin reactions
Rare side effects (the numbers have not been calculated)
- heart palpitations
- pain in the testicles
- liver abnormalities
- signs of male breast cancer
- allergic reactions (dizziness, swollen lips and tongue, itchy skin, breathing problems)
Imran Lakhi, superintendent pharmacist at PrescriptionDoctor.com wants to remind people that “Not everyone who takes finasteride is going to experience side effects, but if you do, you should report them to your doctor or ask a pharmacist for advice.” Read on to find out more ways you can reduce your side effects while taking finasteride.
Stop Taking Finasteride
The easiest way to reduce (in this case eliminate) the side effects of finasteride is to stop taking the drug altogether. Unlike some medication, finasteride is not addictive, and it will not harm you or make you unwell if you simply stop taking the pills each day. However, do bear in mind that if you do stop taking finasteride, your hair loss will begin again exactly as it did before – the effects of the drug only last while it is in your body.
You will need to weigh up the pros and cons of what will happen if you stop taking the drug compared to the side effects you were experiencing when you did take it. The choice is ultimately yours, but it is wise to seek medical advice, especially if the side effects were more serious.
One of the reasons why some of the side effects of finasteride occur is due to the increase of oestrogen within the body. This accounts for the erectile issues, and the breast tenderness or pain, for example. When DHT is eliminated, the oestrogen within the body becomes stronger. Therefore, reducing the amount of oestrogen can have a positive impact on the side effects. Examples of how to do this include:
- Losing weight
- Taking zinc supplements
- Eating more cruciferous vegetables (such as broccoli, kale, Brussels sprouts, bok choi, and cauliflower)
- Taking aromatase inhibitors
Exercise is important no matter what you do or which drugs you might be taking for any condition. However, when it comes to reducing the side effects of finasteride, exercise can be extremely helpful.
Exercise is a good stress reliever, reducing the amount of cortisol (the ‘stress hormone’) and replacing it with serotonin (the ‘feel good’ hormone). This can have a positive impact on any sexual issues you might be experiencing due to taking finasteride. It will also help you to lose weight which, as mentioned above, is another good way to reduce the side effects.
Take Vitamin D
Many of us are lacking in vitamin D, and therefore taking supplements that will boost our vitamin D levels is a good idea. If you are suffering from the side effects of finasteride, vitamin D can help to reduce them.
A vitamin D deficiency can have an effect on sperm quality, and since this can be exacerbated by taking finasteride, taking vitamin D supplements can help to improve fertility.
Finasteride is a popular and highly effective hair loss drug, but as with any drug there are side effects that could make finasteride difficult or impossible to take for some people. If you are worried about these side effects or concerned that you might be suffering from them, speak to your doctor immediately for expert advice.